Does anyone know how parathyroid disease is correlated with migraine? In January 2011, I started to develop numbness on the right side of my face near my eye, temple, and cheek, along with photophobia, muscle weakness, cloudy vision, and many other symptoms. At first I did not have any headache at all. Now, I have had mild to moderate headaches after having the symptoms. For me, the prodrome and aura symptoms are much more pronounced. My face can be numb for most of the day, and when I have an attack, it can last 4 hours or so with strong muscle weakness that makes it difficult to get up and down. After many tests, a full work-up with an ophthalmologist, and a brain MRI, the only things found to be wrong were high levels of calcium and a benign thyroid nodule. I had surgery in December 2011 and they removed one parathyroid adenoma and 2/3 of the right side of the thyroid. The calcium levels returned to normal and I am now taking synthroid. Nevertheless, I am still having migraine symptoms. They are pretty much just as bad as before. So, do you think that the hyperparathyroidism could have caused the migraine condition? If so, why do you think I am still having migraines? Did it change my threshold or something? What can I do? Also, from the symptoms I mentioned, can you tell what kind of migraine I might be having? My primary symptoms are numbness and muscle weakness. Is that unusual for those to be the primary symptoms?
Higher than normal blood levels of calcium cause the body to excrete the excess calcium which in turn causes a loss of magnesium. Magnesium deficiency symptoms are numerous (easily over 100) but includes migranes, muscle weakness, numbness, blurry vision that changes from day to day, and photophobia.
It sounds like your parathyroid condition did get corrected. Mine was dysfunctioning too with too high levels of calcium. Vitamin D corrected mine. I too have had severe migraines which started way before the parathryoid problem and I continue to need extensive treatments to function with mostly mild migraines now.
I did quite a lot of research on the parathyroid issue at the time, and I don't see any correlation with migraines. However, you still have a problem with migraines and perhaps other neurological issues. Have you seen a neurologist? If not, you really should, so that you can get treatment for your problems. The brain MRI only rules out other more serious conditions. But you still need help. If you have seen a neurologist who didn't offer you any meds or treatments, find another one who will. Or a headache specialist is another option.
Thank you for the comments so far. I saw a neurologist today who thought that the calcium / magnesium aspect was not important for me, primarily since my calcium levels are normal again and I am still experiencing migraines. I asked him if he thought my threshold could have been lowered and he said no. The weirdest thing was that my symptoms started last year after taking Epsom salt baths for two weeks (main ingredient: magnesium sulfate!). Most doctors have said that you don't absorb enough magnesium from a bath to make any difference. One neurologist told me, though, that salt increases electrical conductivity, and he thought that could have been contributing to my symptoms. I think it is also possible that the baths were dehydrating me, and that was causing my symptoms. The neurologist gave me a prescription for Topamax, but I am not sure if I want to take it. I would prefer to avoid medication if possible.
You don't say how often the migraines occur or how much of an impediment it is to your lifestyle. Your decision about whether to take the Topomax will depend on these factors.
Probably the only way that you will be able to avoid the migraines is with a prophylactic daily medication like Topomax that can prevent the migraines. If you take any pain medicine, even OTC ones, 3 or more times a week, you will just perpetuate the migraines. If they are less than that, then you may be able to just get prescription acute pain pills to treat them.
There are a couple other ways to treat migraines without the rebound headaches which may or may not help you, but they are unusual and may not be in your neurologist's repertoire.
I use one of them almost every day, but I still get severe migraines about twice a week. Plus I take 3 different prophylactic meds and get periodic nerve block and Botox injections.
So it all depends on your choice. I would be interested in what you decide. There are no right answers.
i just starting searching for help as I am home from work again due to a severe migraine. I have had both protions of my thyroid out and during last surgery my doctor injured a parathyroid gland which did not reattach. my thyroid is still not stable with synthoid as I take 200mcg a day. I have migraines 5 out of 7 days a week. I can always tell when i have them as my fac starts to swell and sometime the only thing that helps is a steroid pack. I am 32 and falling apart, have been going through this ongoing downward spial since i was 19 when they took my left thyroid out.
Anyway no one seems to help me and my quality of life if awful and always afraid my job will let me go. i do not know what else to do.
as far as you comment on salt bath, i recently got some for my daughter as she is a huge dancer and her feet hurt. I usede 1 day after work only on my feet and immeditaly started feeling ill. so I do believe there is a slight connection and if yhou are not as sensitive as some of your peers you have no idea, and may think we are crazy but this is very real! i am very sensitive to smells touch, taste hearing even when i do not have a migraine and if smells start the headache then I studder.
sorry about teh misspelled word and back and forth but my headdache is coming back and can not go back to edit this right now.
You should see a neurologist about your migraines which obviously need treatment. When you say that you are falling apart, in what way do you mean? Pain all over or migraines all the time or what? If you can give more detail, I can be of more help. Good luck.
Looks like I'm three years late on this, but there have been recent studies that link calcitonin to cerebral vasodilation. Calcitonin is a hormone released by your parathyroid glands and was previously thought to only play a minor role in calcium absorption. However, it has been shown that calcitonin also causes the blood vessels in your brain to dilate (cerebral vasodilation) which is the primary causal mechanism for migraines.
So, yes. The parathyroidectomy is causing your migraines.
Calcitonin is released by the THYROID and acts as an antagonist to parathyroid hormone. PTH raises the levels of calcium in the blood whereas calcitonin would in effect lower it.
But I would really be interested in seeing studies on the connection between calcitonin and migraines. Or parathyroidectomy and migraines. It seems that more than a few post op people I know have some form of neurological symptoms that could possibly point to atypical migraine type disorders. But, could just be coincide as well...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.